DRESS Syndrome Following Metformin Administration: A Case Report and Review of the Literature

Am J Ther. 2016 Nov/Dec;23(6):e1970-e1973. doi: 10.1097/MJT.0000000000000292.

Abstract

The drug rash with eosinophilia and systemic symptoms syndrome also known as DRESS syndrome refers to an idiosyncratic drug reaction commonly characterized by rashes, fever, lymphadenopathy, and internal organ involvement. We report a case of this syndrome in a 40-year-old man presenting with a rash, generalized pruritus, lymphadenopathy, and eosinophilia after metformin treatment. To the best of our knowledge, this is the first report linking metformin to the DRESS syndrome. The patient improved remarkably with drug withdrawal. A high index of clinical suspicion is emphasized to facilitate prompt diagnosis of medication related adverse effect and its discontinuation. In this article, we review the recent literature on DRESS syndrome.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Anti-Bacterial Agents / therapeutic use
  • Diabetes Mellitus, Type 2 / drug therapy*
  • Drug Hypersensitivity Syndrome / etiology*
  • Humans
  • Hypoglycemic Agents / adverse effects*
  • Male
  • Metformin / adverse effects*
  • Psoriasis / complications
  • Staphylococcal Skin Infections / complications
  • Staphylococcal Skin Infections / drug therapy

Substances

  • Anti-Bacterial Agents
  • Hypoglycemic Agents
  • Metformin